Michigan, 2011Strong Wind in Michigan, April 17, 2011
April 17, 2011 · NWS GRR · 1 event in 1 county or zone
Windy conditions occurred across lower Michigan on April 17 with peak wind gusts generally in the 40 to 45 mph range and a couple of isolated higher gusts to 47 mph. These winds caused an isolated power outage in Eaton Rapids where a trained spotter reported that a large portion of the town lost power.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Windy conditions occurred across lower Michigan on April 17 with peak wind gusts generally in the 40 to 45 mph range and a couple of isolated higher gusts to 47 mph. These winds caused an isolated power outage in Eaton Rapids where a trained spotter reported that a large portion of the town lost power.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 17, 12:10 PM EST, 10 minutes earlier.
Area forecast discussion, Apr 17, 12:10 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
110 PM EDT SUN APR 17 2011
LATEST UPDATE...AVIATION...
.SYNOPSIS...(400 AM EDT SUN APR 17 2011)
A LITTLE TASTE OF WINTER HAS RETURNED TO WEST MICHIGAN. COLDER AIR
WILL CONTINUE TO POUR INTO THE REGION TODAY AND HIGHS WILL REMAIN
MAINLY IN THE UPPER 30S TO MID 40S. SCATTERED RAIN AND SNOW SHOWERS
ARE ALSO POSSIBLE NORTH OF I-96. COUPLED WITH WEST WINDS GUSTING TO
35-40 MPH...TODAY WILL BE RATHER CHILLY. ANOTHER STORM WILL DEVELOP
OVER THE PLAINS BY MONDAY AND PUSH A WARM FRONT TOWARD THE LOWER
GREAT LAKES. THIS FRONT WILL BE A FOCAL POINT FOR MORE RAIN AND
POSSIBLE THUNDERSTORMS TUESDAY-WEDNESDAY.
&&
.SHORT TERM...(400 AM EDT SUN APR 17 2011)
(TODAY THROUGH TUESDAY)
FORECAST CONCERNS DEAL WITH MIXED PRECIPITATION AND THE APPROACH OF
ANOTHER WARM FRONT EARLY IN THE WEEK.
STRONG CAA CONTINUES TO ADVECT INTO THE CWA ATTM H8 TEMPS NEAR -8C
ARE GENERATING SOME SHSN ACROSS THEN NRN CWA. THIS SHOULD CONTINUE
THROUGH MUCH OF THE DAY BEFORE DIMINISHING TOWARD EVENING. THE BIG
ISSUE WILL BE THE WIND. ANOTHER WINDY DAY IS EXPECTED WITH WEST WIND
GUSTS TO 45 MPH. WE SHOULD BE ABLE TO MIX A LITTLE DEEPER AND TAP
SOME STRONGER WINDS TODAY DUE TO THE STRENGTH OF THE COLD AIR POOL.
THE WINDS SHOULD DIMINISH FAIRLY QUICKLY TOWARD AND AFTER SUNSET.
A SHORT WAVE MOVING ACROSS WYOMING WILL MOVE TOWARD FAR SRN LWR MI
TONIGHT. BASED ON QPF PROGS AND FORECAST SOUNDINGS BELOW 0C...
AROUND AN INCH OF SNOW SEEMS POSSIBLE AFTER MIDNIGHT SOUTH OF I-96.
THE COMPACT NATURE OF THE WAVE SHOULD LIMIT THE NWD EXPANSION OF THE
PCPN.
ATTENTION THEN WILL TURN TO A DEVELOPING PLAINS LOW. THIS LOOKS LIKE
A SIMILAR SITUATION TO WHAT JUST OCCURRED. AS THE LOW INTENSIFIES
OVER THE PLAINS A STRONG WARM FRONT WILL MOVE NORTH ACROSS THE OHIO
VALLEY MONDAY NIGHT AND TUESDAY. A STRONG LLJ WILL DEVELOP AHEAD OF
THIS SYSTEM AND PUSH MOISTURE OVER THE FRONTAL BOUNDARY. WE WILL SEE
RAIN DEVELOP LATE MONDAY NIGHT OVER THE SRN CWA AND PUSH NWD
TUESDAY. ACROSS THE NRN CWA SOME OF THIS RAIN WILL BE MIXED WITH
SNOW. AND THE NWD PUSH MAY BE DELAYED A BIT DUE TO THE DRY NE WINDS
FROM ONTARIO/QUEBEC ERODING SOME OF THE PCPN.
TUESDAY COULD BE A RATHER DYNAMIC DAY JUST SOUTH OF THE CWA.
ELEVATED INSTABILITY WILL BE PRESENT ACROSS THE CWA AS THE WARM
FRONT GETS CLOSER. THE ECMWF TAKES THE SFC LOW ACROSS NRN INDIANA
AND IS THE FARTHEST EAST. THE NAM/GFS KEEP THE LOW TO THE WEST WHICH
MEANS PART OF THE CWA MAY GET INTO THE WARM SECTOR LATE TUESDAY.
STRONG INSTABILITY AND SHEAR WILL LIKELY LEAD TO STRONG TO SEVERE
STORMS ACROSS ILLINOIS/INDIANA TUESDAY AND THEY MAY SPREAD NORTH
INTO THE CWA LATE IN THE DAY AS THE TRAILING COLD FRONT MOVES EAST.
LATEST SPC DAY3 OUTLOOK INCLUDES FAR SRN LWR IN A SLIGHT RISK
TUESDAY.
&&
.LONG TERM...(400 AM EDT SUN APR 17 2011)
(TUESDAY NIGHT THROUGH SATURDAY)
MODELS ARE IN DECENT AGREEMENT IN SHOWING THE WARM FRONT LIFTING
NORTH TOWARD LOWER MI TUE NIGHT. WILL BUMP UP POPS TO CATEGORICAL
FOR THIS REASON. A DEVELOPING LOW LEVEL JET NOSING INTO THE LOW
LEVEL BAROCLINIC ZONE ALONG WITH ELEVATED INSTABILITY SUPPORTS SOME
HEAVIER RAIN FOR TUE NIGHT.
THE NEW HIGH RES EURO KEEPS THE WARM FRONT SOUTH OF LOWER MI ON WED
AND IT IS FASTER AND FURTHER SOUTH WITH THE LOW THAN THE OTHER
MODELS. THIS WOULD KEEP LOWER MI COOLER AND DRIER FOR WED. THE GFS
WARRANTS ANOTHER BATCH OF SHOWERS AND STORMS FOR WED AM AS IT LIFTS
THE LOW NORTHWARD THROUGH LAKE MI. COULD BE SEVERE WEATHER IF THIS
OCCURS. AT THIS TIME THE GFS IS THE ONLY MODEL DOING THIS. WILL
MAINTAIN THE CURRENT FORECAST FOR WED SUGGESTING THE MAIN AREA OF
SHOWERS AND STORMS WILL PULL EAST OF THE REGION EARLY IN THE AM.
LOOKS LIKE ANOTHER WINDY DAY AS COLD AIR ADVECTION ALLOWS FOR MIXING
INTO THE STRONGER WINDS...ESPECIALLY WED AFTERNOON.
&&
.AVIATION...(110 PM EDT SUN APR 17 2011)
WINDY CONDITIONS WILL CONTINUE AT ALL THE TAF SITES THIS AFTN WITH
GUSTS OUT OF THE WEST IN THE 30 TO 40 KT RANGE. WINDS WILL SUBSIDE
QUICKLY THIS EVENING WITH VFR CONDITIONS TO CONTINUE THRU THE
AFTN/EVE.
CONDITIONS WILL DETERIORATE FROM THE VFR TO IFR THEN LIFR FLIGHT
CATEGORIES VERY LATE TONIGHT THROUGH MID TO LATE MONDAY MORNING IN
SNOW. THE SNOW WILL OVERSPREAD ALL THE TERMINALS FROM WEST TO EAST
FROM 06Z THRU 09Z MON... AND EXIT THE AREA FROM WEST TO EAST BETWEEN
14Z AND 17Z MON. I HAVE TRENDED THE SFC VISBY FCSTS IN SNOW FOR MOST
OF THE TERMINALS DOWN TO 3/4 MILE FOR THAT TIME FRAME. FUTURE
SHIFTS MAY NEED TO CONTINUE THIS TREND... AS I WOULD NOT BE
SURPRISED TO SEE NARROW WEST EAST ORIENTED BANDS OF HEAVY SNOW
WITHIN THE LARGER AREA OF LIGHTER SNOW.
&&
.MARINE...(400 AM EDT SUN APR 17 2011)
GALE WARNING REMAINS IN EFFECT TODAY. STRONG COLD AIR ADVECTION WILL
HELP TO MIX DOWN SOME STRONGER WINDS. WINDS WILL FALL BELOW GALE
FORCE TONIGHT.
&&
.HYDROLOGY...(400 AM EDT SUN APR 17 2011)
RAINFALL MAINLY MONDAY-WEDNESDAY MAY APPROACH AN INCH SOUTH OF I-96.
THIS WILL LIKELY LEAD TO RISES ON RIVERS/STREAMS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY TODAY FOR THE ENTIRE CWFA.
LM...GALE WARNING TODAY FROM ST JOSEPH TO MANISTEE.
&&
SYNOPSIS: 93
SHORT TERM: 93
LONG TERM: MJS
AVIATION: LAURENS
MARINE: 93
HYDROLOGY: 93
Hazardous weather outlook, Apr 17, 4:11 AM EST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
511 AM EDT SUN APR 17 2011
MIZ037>040-043>046-050>052-056>059-064>067-071>074-180915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
511 AM EDT SUN APR 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WEST WIND GUSTS OF AROUND 45 MPH WILL BE POSSIBLE TODAY. THIS
COULD LEAD TO HAZARDOUS DRIVING CONDITIONS AND SCATTERED POWER
OUTAGES.
ACCUMULATING SNOW AND TEMPERATURES BELOW FREEZING COULD LEAD TO
SOME SLICK TRAVEL CONDITIONS LATE TONIGHT INTO THE MORNING COMMUTE
ON MONDAY MAINLY SOUTH OF INTERSTATE 96.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS TUESDAY NIGHT INTO
EARLY WEDNESDAY MORNING...SOUTH OF A SOUTH HAVEN TO LANSING LINE.
RAINFALL COULD BE HEAVY AT TIMES IN SOUTHWEST LOWER MICHIGAN DURING
THIS TIMEFRAME WITH IN EXCESS OF AN INCH OF RAIN POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TUESDAY INTO EARLY WEDNESDAY MORNING.
LMZ844>849-180915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
511 AM EDT SUN APR 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
GALE FORCE WINDS WILL LEAD TO HAZARDOUS BOATING CONDITIONS FOR
SMALL CRAFT TODAY.
VISIBILITIES COULD BE REDUCED IN SNOW LATE TONIGHT INTO EARLY
MONDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
GUSTY WINDS WILL LIKELY LEAD TO HAZARDOUS BOATING CONDITIONS
TUESDAY INTO WEDNESDAY FOR SMALL CRAFT. THERE COULD ALSO BE SOME
THUNDERSTORMS AS WELL TUESDAY INTO EARLY WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TUESDAY INTO EARLY WEDNESDAY MORNING.
MJS
Strong Wind, Eaton
- When
- April 17, 12:20 PM EST to 3:00 PM EST
- Where
- Eaton forecast zone
- Measured
- 41 kt (47 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 42.596, -84.838 (the zone’s center; the record gives no point)
A trained spotter in Eaton Rapids reported that a significant portion of the town lost power during the early afternoon hours of April 17 due to strong winds.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, April 17 to 18, 2011$2.0 million · 1 event
- Wildfire in New Mexico, April 17 to 22, 20113 injured · $308,000 · 2 events
- Wildfire in Texas, April 17 to 30, 2011$320,000 · 1 event
- Drought in Texas, April 17 to 30, 2011$65,000 · 5 events
- Flooding in Nebraska, April 17 to 30, 2011$20,000 · 4 events
- High Wind in Wyoming, April 17, 201163 kt wind · 9 events
- Coastal Flood and High Wind in Maine, April 17, 201152 kt wind · 6 events
- Flooding in Maine, April 17 to 18, 20113 events
- Heavy Snow in Montana, April 17, 20113 events
- Damaging Winds in Kansas, April 17, 201154 kt wind · 2 events
- Winter Storm in Wyoming, April 17 to 19, 20112 events
- Strong Wind in Pennsylvania, April 17, 2011$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287821.